Alert archive / Alabama / Special Marine Warnings in 2021

Special Marine Warning 271, NWS Mobile, AL

August 23, 2021

NWS Mobile, AL issued this special marine warning at Aug 23, 2021, 4:40 PM CDT. It was in force for 95 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2021, 4:40 PM CDT (21:40 UTC)
Expired
Aug 23, 2021, 6:15 PM CDT
In force
95 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

The radar

The Mobile radar (KMOB), 44 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 9.7 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2021-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 766 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2021-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
766 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
1180 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

111 
WHUS54 KMOB 232140
SMWMOB
GMZ631-632-650-232315-
/O.NEW.KMOB.MA.W.0271.210823T2140Z-210823T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Mobile AL
440 PM CDT Mon Aug 23 2021

The National Weather Service in Mobile has issued a

* Special Marine Warning for...
  Coastal waters from Pensacola FL to Pascagoula MS out 20 NM...
  Mississippi Sound...
  South Mobile Bay...

* Until 615 PM CDT.

* At 440 PM CDT, strong thunderstorms were located along a line
  extending from East Fowl River Bridge to near Western Dauphin
  Island to Pascagoula, moving south at 15 knots.

  HAZARD...Wind gusts 34 knots or greater.

  SOURCE...Radar.

  IMPACT...Small craft could be damaged in briefly higher winds and 
           suddenly higher waves.

* Locations impacted include...
  Dauphin Island Bridge, Western Dauphin Island, Petit Bois Pass,
  Mississippi Sound East Of Pascagoula, Heron Bay, Portersville Bay
  and Central Dauphin Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to safe harbor immediately as gusty winds and high waves are
expected.

Frequent lightning is occurring with these storms. If caught on the
open water stay below deck if possible, keep away from ungrounded
metal objects.

&&

LAT...LON 3036 8840 3034 8833 3038 8826 3037 8819
      3032 8819 3034 8815 3031 8814 3034 8813
      3034 8814 3036 8811 3045 8810 3027 8811
      3028 8812 3026 8811 3023 8831 3024 8811
      2987 8812 2994 8832 3034 8840
TIME...MOT...LOC 2140Z 339DEG 16KT 3048 8811 3028 8830 3037 8858 

HAIL...0.00IN
WIND...>34KTS

$$

MM
1 follow-up statement
989 
FZUS74 KMOB 232232
MWSMOB

Marine Weather Statement
National Weather Service Mobile AL
532 PM CDT Mon Aug 23 2021

GMZ631-632-232241-
/O.CAN.KMOB.MA.W.0271.000000T0000Z-210823T2315Z/
532 PM CDT Mon Aug 23 2021

...THE SPECIAL MARINE WARNING IS CANCELLED...

The affected areas were...
Mississippi Sound...
South Mobile Bay...

The thunderstorms have moved out of the warned area and no longer 
pose a significant threat to boaters.

LAT...LON 3021 8837 3017 8812 3012 8811 2987 8812
      2994 8832
TIME...MOT...LOC 2231Z 340DEG 30KT 2988 8796 2997 8817 3006 8845 

$$

GMZ650-232315-
/O.CON.KMOB.MA.W.0271.000000T0000Z-210823T2315Z/
532 PM CDT Mon Aug 23 2021

...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 615 PM CDT...

For the following areas...
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM...

At 531 PM CDT, strong thunderstorms were located along a line
extending from 19 nm south of Sand Island Lighthouse to 10 nm
southwest of Farewell Buoy to 10 nm southwest of Petit Bois Pass,
moving south at 30 knots.

HAZARD...Wind gusts 34 knots or greater.

SOURCE...Radar indicated.

IMPACT...Small craft could be damaged in briefly higher winds and 
         suddenly higher waves.

Strong thunderstorms will remain over mainly open waters.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to safe harbor immediately as gusty winds and high waves are
expected.

Frequent lightning is occurring with these storms. If caught on the
open water stay below deck if possible, keep away from ungrounded
metal objects.

&&

LAT...LON 3021 8837 3017 8812 3012 8811 2987 8812
      2994 8832
TIME...MOT...LOC 2231Z 340DEG 30KT 2988 8796 2997 8817 3006 8845 

HAIL...0.00IN
WIND...>34KTS

$$

MM

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this special marine warning went out at Aug 23, 3:54 PM CDT, 46 minutes earlier.

Area forecast discussion, Aug 23, 3:54 PM CDT, 46 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
354 PM CDT Mon Aug 23 2021

.NEAR TERM UPDATE /Now Through Tuesday/...Ongoing isolated to low-end
scattered showers and thunderstorms across the southern portion of
the forecast area will dissipate this evening, while remaining
rainfree across the north. SBCAPE/MLCAPE values will likely peak
around 2,500/2,000j/kg respectively, with DCAPE values increasing to
over 1,000j/kg, which could result in gusty winds with the stronger
storms. With limited convective and cloud coverage, high
temperatures will reach the mid 90's, with an isolated spot or two
reaching the upper 90's. Given this, and the higher relative
humidity values across far southeastern MS and coastal counties of
AL/FL, a heat advisory remains in effect until 7 PM.

Tuesday will feature a similar setup to today with convection
generally offshore overnight/early morning then transitioning
further inland during the afternoon and evening. The main forcing
mechanisms will be the seabreeze boundary as it surges inland and by
areas reaching convective temperatures. Mid-level dry air will be
more pronounced, and may put a lid on anything more than an isolated
to at times scattered coverage. DCAPE values will be much higher, in
the 1,200 to 1,500j/kg range and will foster strong downdrafts with
any storm. This will have to be monitored for our wet microburst
risk Tuesday. This is particularly the case given most substantial
drying exists just above the 0C wetbulb near 675 to 700mb. On the
flip side, with the drier and slightly warmer mid- levels we should
see lower SBCAPE/MLCAPE values upwards of 2,000/1,500j/kg
respectively. This may help to limit thunderstorm intensity/depth.
Highs Tuesday will be in the lower to middle 90's, with heat index
values ranging between 102 and 107 degrees.
/22

&&

.SHORT TERM /Tuesday night Through Thursday night/...An upper level
shortwave system over the northern Caribbean moves north into an
upper level trough over the Eastern Conus, reaching the north-
central Gulf coast by Friday morning. An upper level ridge over most
of the central Conus Tuesday night shifts/build east to join with
upper level high pressure off the East Coast. More shortwave energy
moving though/digging an mean upper trough over the northwestern
quarter of the Conus shifts the ridge east, eventually moving it to
over the Carolina coast. A surface ridge stretching west over the
northern Gulf coast shifts north, stretching west from the Carolinas
to over the Tennessee River Valley by Friday morning. A band of
higher moisture levels (precipitable h20 levels 2.0"-2.3") over the
eastern Southeast shifts west over the forecast area and nearby
Wednesday through Wednesday night, then east of the forecast area
Thursday into Thursday night (with precipitable h20 values dropping
into the 1.7"-2.0" range Thursday) as the upper low approaches the
forecast area from the southeast. Guidance is advertising an uptick
in moisture levels as the upper low moves over/near (depending upon
the model) the forecast area.

With the shifting moisture levels/ approaching upper system comes an
upward trend in PoPs from Tuesday into Wednesday. The higher PoPs
then shift west with best chance of rain Thursday being over the
Lower Mississippi River Valley to western Southeast. A surface
trough on the south side of the surface ridge moves north over the
Southeast helps with the rain chances. Looking at the possibility
strong to severe storms Wednesday, guidance is advertising 1500-
2000J/kg range with DCapes topping out in the 600-800J/kg range,
pretty marginal values. Also, with a lack of dry layer in the
mid/upper levels will help to decrease the risk of any strong to
severe storms. Thursday, with drier air moving in, eastern portions
of the forecast area are expected to see an bit of an increase in
instability to around 2000J/kg, with DCapes remain on the marginal
side, topping out in the 600-800J/kg range. There is some drier
layers in the mid and upper levels. Even so, the risk of damaging
downbursts remains low to moderate.

Temperatures will see a downward trend with the higher PoPs and
associated rain coverage. High temperatures around to below seasonal
norms are expected Wednesday and Thursday, topping out in the upper
80s to around 90 each day. Low temperatures are expected to see a
downward trend, from low to mid 70s inland to mid to upper 70s along
the coast, to around 70 inland and low to mid 70s along the coast
Thursday night as lower moisture levels allow better overnight
cooling at the beginning of the period. Heat Indices in the 98-102
degree range Wednesday drop into the upper 90s to around 100
Thursday.
/16

&&

.EXTENDED TERM /Friday Through Monday/...The upper level shortwave system
over the forecast area moves off and upper level high pressure over
the Carolinas builds southwest over the Southeast. High pressure
remains rather modest, though does bring temperatures rising to
around seasonal norms. Rain chances remain above as moisture levels
increase, along with several shortwave impulses moving through the
ridge through the Extended.
/16

&&

.MARINE...A light to occasionally moderate mainly westerly flow
will continue into Tuesday, becoming southerly Tuesday afternoon.
Southeasterly to easterly flow will then take hold midweek through
the remainder of the period. Scattered to numerous showers and
storms can be expected over the marine area each day. Seas will
remain around 1 to 2 feet into midweek, building to 3 to 4 feet
Thursday and Friday due to the southeasterly to easterly fetch. /22

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      74  93  75  89  73  89  71  89 /  20  40  30  80  40  70  20  50
Pensacola   78  92  76  87  75  88  73  89 /  30  40  40  80  50  60  30  60
Destin      79  90  77  89  76  88  74  87 /  30  50  40  80  40  50  30  60
Evergreen   74  97  74  90  72  90  70  90 /  10  40  10  80  20  50  10  50
Waynesboro  73  93  73  91  72  87  68  88 /  10  20  10  60  20  70  10  40
Camden      74  94  74  91  73  87  69  89 /  10  20  10  60  20  50  10  40
Crestview   74  92  73  89  72  91  70  89 /  20  50  30  80  40  50  20  60

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Heat Advisory until 7 PM CDT this evening for ALZ261>266.

FL...Heat Advisory until 7 PM CDT this evening for FLZ201>206.

MS...Heat Advisory until 7 PM CDT this evening for MSZ078-079.

GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob

In the hours before

Special weather statement, Aug 23, 4:11 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Mobile AL
411 PM CDT Mon Aug 23 2021

ALZ263-265-232200-
Mobile Coastal AL-Mobile Central AL-
411 PM CDT Mon Aug 23 2021

...Strong thunderstorms will impact portions of southwestern Mobile
County through 500 PM CDT...

At 410 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles west of Theodore to near Grand Bay to
near Helena. Movement was east at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Tillmans Corner, Theodore, Grand Bay, Bayou La Batre and Coden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3034 8820 3036 8819 3037 8822 3036 8825
      3033 8826 3037 8826 3037 8824 3039 8829
      3037 8831 3040 8834 3039 8840 3049 8840
      3063 8829 3061 8811 3058 8809 3060 8810
      3060 8806 3057 8809 3043 8810 3033 8818
TIME...MOT...LOC 2110Z 279DEG 14KT 3056 8827 3044 8836 3045 8849

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

MM
Special weather statement, Aug 23, 4:24 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Mobile AL
424 PM CDT Mon Aug 23 2021

FLZ205-206-232215-
Okaloosa Inland FL-Okaloosa Coastal FL-
424 PM CDT Mon Aug 23 2021

...A strong thunderstorm will impact portions of southwestern
Okaloosa County through 515 PM CDT...

At 423 PM CDT, Doppler radar was tracking a strong thunderstorm over
Mary Esther. This storm was nearly stationary.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Wright, Fort Walton Beach, Eglin AFB, Mary Esther, Ocean City, Lake
Lorraine, Shalimar and Cinco Bayou.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3041 8666 3041 8680 3045 8680 3058 8676
      3049 8654 3043 8656 3043 8659 3046 8659
      3045 8660 3044 8660 3043 8661 3042 8659
      3041 8659 3040 8661 3040 8660 3039 8657
      3040 8667 3039 8680
TIME...MOT...LOC 2123Z 103DEG 3KT 3042 8665

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

MM

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 9:46 PM CDTHeat AdvisoryMOBBaldwin, Mobile20 hr
Aug 22, 10:12 PM CDTSpecial Weather StatementMOBWashington48 min
Aug 22, 10:57 PM CDTSpecial Weather StatementMOBMobile48 min
Aug 22, 11:26 PM CDTSpecial Weather StatementMOBMobile64 min
Aug 22, 11:29 PM CDTSpecial Marine WarningMOB61 min
Aug 22, 11:46 PM CDTSpecial Weather StatementMOBBaldwin, Escambia59 min
Aug 23, 1:03 AM CDTSpecial Marine WarningMOB57 min
Aug 23, 1:11 AM CDTSpecial Weather StatementMOBBaldwin34 min
Aug 23, 1:52 AM CDTSpecial Marine WarningMOB98 min
Aug 23, 2:10 AM CDTSpecial Marine WarningMOB48 min
Aug 23, 2:51 AM CDTSpecial Marine WarningMOB84 min
Aug 23, 4:13 AM CDTSpecial Marine WarningMOB92 min
Aug 23, 5:47 AM CDTSpecial Marine WarningMOB88 min
Aug 23, 6:58 AM CDTSpecial Marine WarningMOB92 min
Aug 23, 8:30 AM CDTSpecial Marine WarningMOB45 min
Aug 23, 4:11 PM CDTSpecial Weather StatementMOBMobile49 min
Aug 23, 4:58 PM CDTSpecial Marine WarningMOB77 min
Aug 23, 5:25 PM CDTSpecial Marine WarningMOB46 min
Aug 23, 5:29 PM CDTSpecial Marine WarningMOB61 min
Aug 23, 2:07 AM CDTSpecial Weather StatementMOBEscambia23 min
Aug 23, 4:20 PM CDTAreal Flood AdvisoryMOBOkaloosa2 hr
Aug 23, 4:24 PM CDTSpecial Weather StatementMOBOkaloosa51 min

Nearby

Special Marine Warnings in Alabama, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.